Heat, Harper
- When
- August 1, 12:00 PM CST to 7:00 PM CST
- Where
- Harper forecast zone
- Reported by
- ASOS
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
The combination of temperatures around 100 degrees and dewpoints in the low to mid 70s combined to produce oppressive heat and humidity during the afternoon and early evening hours of August 1st through August 4th. The warm temperatures topped out at 109 degrees on August 3rd.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
The combination of temperatures around 100 degrees and dewpoints in the low to mid 70s combined to produce oppressive heat and humidity during the afternoon and early evening hours of August 1st through August 4th. The warm temperatures topped out at 109 degrees on August 3rd. Heat indices ranged from 105 to 115 degrees, mainly over south-central and southeast Kansas, but also over southern portions of central and east-central Kansas. The only relief from the heat was a stout southerly wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 1, 11:43 AM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1243 PM CDT SUN AUG 1 2010 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU FAIRLY QUIET/VFR CONDITIONS ANTICIPATED MOST AREAS THROUGH AT LEAST THE NEXT 24 HOURS. HOWEVER...THERE IS A SLIGHT CHANCE FOR AN ISOLATED THUNDERSTORM OR TWO AFFECTING MAINLY THE KRSL TAF FROM ABOUT 3 PM THROUGH ABOUT SUNSET...DUE TO A MOIST/UNSTABLE AIRMASS IN THE PRESENCE OF A SUBTLE CONFLUENCE ZONE ACROSS WESTERN KS. THINKING CAP MAY PROVE TOO STRONG FOR THE RELATIVELY WEAK CONVERGENCE AND NIL MID/UPPER FORCING...BUT THERE STILL IS AN OUTSIDE CHANCE FOR SOMETHING POPPING. DID NOT MENTION IN KRSL TAF AT THIS TIME. OTHERWISE...SOUTHEASTERLY WINDS WILL TURN MORE SOUTHERLY LATE TONIGHT...AND THEN SOUTH/SOUTHWESTERLY AND GUSTY BY MID MORNING MONDAY. ADK && .PREV DISCUSSION... /ISSUED 1024 AM CDT SUN AUG 1 2010/ UPDATE... DECIDED TO GO WITH A HEAT ADVISORY FOR SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON THROUGH EARLY EVENING. HEAT INDICES WILL RANGE FROM 104-107 DEGREES...SO IT WILL BE MARGINAL...BUT FIGURED CLOSE ENOUGH TO WARRANT A LOW-END HEAT ADVISORY. STILL ANTICIPATING MAYBE AN ISOLATED THUNDERSTORM OR TWO THIS AFTERNOON/EVENING WELL WEST OF I-135 AMIDST A MOIST/UNSTABLE WEAKLY CAPPED AIRMASS AND LOW-LEVEL CONFLUENCE ZONE...ON THE BACK EDGE OF DEPARTING MIDWEST HIGH PRESSURE. MODELS ARE ACTUALLY SHOWING A BIT OF MID-LEVEL FLOW/DEEP LAYER SHEAR...SO IF ANYTHING CAN FORM IT MAY BE FAIRLY STOUT...AND COULD POTENTIALLY APPROACH SEVERE LEVELS...CAPABLE OF LOCALLY STRONG DOWNBURST WINDS. ADK PREV DISCUSSION... /ISSUED 636 AM CDT SUN AUG 1 2010/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU VERY LITTLE IN THE WAY OF AVIATION CONCERNS THROUGH THE NEXT 24 HOURS AND LIKELY LONGER. SOME REMNANT CONVECTIVELY INDUCED ENERGY ALLOWED STORMS TO FESTER OVER WEST-CENTRAL KS EARLY THIS MORNING. HOWEVER THIS ACTIVITY DECREASED RAPIDLY AS SUNRISE APPROACHED. LEE TROUGHING IS EXPECTED TO STRENGTHEN TODAY AS AN UPPER SHORTWAVE TOPS THE NORTHERN ROCKIES. THIS WILL ALLOW SOUTH WINDS TO BE SLIGHTLY STRONGER BUT STILL LIGHT COMPARED TO KANSAS STANDARDS. JUST LIKE THE LAST FEW DAYS...CONFIDENCE IS HIGH THAT VFR CONDITIONS WILL REMAIN IN PLACE THROUGH THIS TAF PERIOD. LAWSON PREV DISCUSSION... /ISSUED 317 AM CDT SUN AUG 1 2010/ DISCUSSION... FORECAST CONCERNS...PRECIPITATION CHANCES AND TEMPERATURES FOR TODAY AND HEAT INDEX VALUES NOW THROUGH NEXT WEEK. SYNOPSIS: UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO DOMINATE THE PLAINS. AN UPPER LEVEL LOW IS SPINNING OVER THE PACIFIC NORTHWEST AND IS VERY SLOWLY MOVING EASTWARD. TODAY AND TONIGHT: UPPER LEVEL RIDGE AXIS WILL SET IN PLACE OVER THE PLAINS AS HIGH PRESSURE CONTINUES TO DOMINATE THE AREA. TEMPERATURES TODAY WILL BE IN THE MID TO UPPER 90S AS WINDS WILL SHIFT FROM THE EAST TO THE SOUTHEAST...BRINGING IN WARMER AIR. DECIDED TO HOLD OFF ON ISSUING AN ADVISORY SINCE H.I. VALUES ARE MARGINALLY HITTING ALONG THE OK BORDER. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT ACROSS THE WESTERN FRINGE OF THE FORECAST AREA. WITH THE SOUTHWEST WINDS IN EASTERN CO AND THE SOUTHEASTERLY WINDS ACROSS KS...SHOULD CREATE AN AREA OF CONVERGENCE. ALONG WITH THE CONVERGENT ZONE...CAPE VALUES WILL BE 2000 J/KG AND NO CAP...STORMS SHOULD DEVELOP. WITH LITTLE SHEAR THE MAIN THREATS WILL BE GUSTY WINDS AND LOCALLY HEAVY RAINFALL. MONDAY - WEDNESDAY: UPPER LEVEL HIGH PRESSURE WILL BUILD DURING THIS PERIOD PUSHING THE RIDGE FARTHER NORTH. A SHORTWAVE TROUGH OVER CANADA WILL FLATTEN OUT THE RIDGE ACROSS THE HIGH PLAINS WHICH WILL ALLOW A STRONG UPPER LEVEL JET TO SET IN PLACE. MODELS HAVE INDICATED THAT AN MCS WILL DEVELOP AND MOVE ACROSS NEBRASKA LATE MONDAY NIGHT. SURFACE LOW PRESSURE WILL DEVELOP ACROSS WESTERN KS ON MONDAY AS HIGH PRESSURE MOVES EASTWARD. IN THE WAKE BEHIND THE HIGH PRESSURE...WINDS WILL TURN TO THE SOUTHWEST BRINGING IN THE DRY AIR AND WARMER TEMPERATURES. AS MENTIONED IN PREV FORECASTS...TRIPLE DIGIT TEMPERATURES WILL BE ACROSS THE FORECAST AREA WITH H.I. VALUES RANGING FROM 106 TO 112 DEGREES. WILL NOT BE ISSUING A HEAT ADVISORY TONIGHT...MAIN CONCERN WOULD BE WHAT THE FORECASTED DEWPOINTS ARE AS THE PERIOD GETS CLOSER TO SEE IF AN EXCESSIVE HEAT WARNING MAY BE NEEDED. ON TUESDAY SOUTHWEST WINDS WILL STILL PREVAIL ACROSS THE AREA SO TRIPLE DIGIT TEMPS ARE NOT OUT OF THE QUESTION AGAIN. H.I. VALUES WILL BE 101 TO 107 DEGREES WITH THE WARMER TEMPS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. CENTRAL KANSAS WILL HAVE A COLD FRONT SLOWLY SLIDE SOUTHWARD AS THE UPPER LEVEL SHORTWAVE MOVES ACROSS THE NORTHERN PLAINS. AS THE COLD FRONT INTERACTS WILL THE WARM MOIST AIRMASS...COULD SEE A SLIGHT CHANCE OF THUNDERSTORMS. MAIN THREAT WILL BE GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL. THE FRONT WILL CONTINUE TO SLOWLY SAG SOUTHWARD ACROSS THE AREA ON WEDNESDAY. STORM CHANCES WILL SLOWLY INCREASE SOUTHWARD AS WELL. EXTENDED: VERY LITTLE CHANGES WITH THE PREV FORECAST. ECMWF SEEMS TO BE SLIGHTLY PROGRESSIVE IN MOVING THE FRONT INTO OK WHILE THE GFS DRAPES IT ACROSS THE FORECAST AREA. BECAUSE OF LOW CONFIDENCE CONTINUED TO KEEP THE FORECAST DRY. DUNTEN AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU ALL 5 TERMINALS TO REMAIN IN VFR STATUS THROUGHOUT THE 01/06Z TAF CYCLE. PER "UPDATE" WILL KEEP ANY MENTION OF TSRA OUT OF THE KRSL TAF. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 97 75 102 75 / 10 10 0 0 HUTCHINSON 96 74 103 76 / 10 10 0 0 NEWTON 95 74 101 76 / 10 10 0 0 ELDORADO 95 74 101 75 / 10 10 0 0 WINFIELD-KWLD 97 76 103 75 / 10 10 0 0 RUSSELL 97 73 103 75 / 20 20 10 10 GREAT BEND 97 73 104 76 / 20 20 10 10 SALINA 95 74 102 77 / 10 10 10 10 MCPHERSON 95 74 102 76 / 10 10 0 10 COFFEYVILLE 96 76 102 77 / 10 10 10 0 CHANUTE 93 74 100 76 / 10 10 10 0 IOLA 93 74 99 75 / 10 10 10 0 PARSONS-KPPF 95 75 101 77 / 10 10 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ082-091>093-098- 099. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1017 AM CDT SUN AUG 1 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-021530- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1017 AM CDT SUN AUG 1 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG THUNDERSTORMS...CAPABLE OF LOCALIZED WIND GUSTS TO 50 MPH...MAY DEVELOP OVER WESTERN PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON AND EVENING. HEAT INDICES WILL RANGE FROM AROUND 100 TO 107 DEGREES ACROSS THE AREA TODAY...HIGHEST ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. REFER TO THE LATEST HEAT ADVISORY STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED TO WIDELY SCATTERED STRONG THUNDERSTORMS...CAPABLE OF GUSTS AROUND 50 MPH...MAY RETURN TUESDAY AFTERNOON AND LINGER THROUGH THURSDAY...AS ANOTHER COLD FRONT SAGS SLOWLY SOUTHEAST TOWARD CENTRAL KANSAS. ABOVE NORMAL TEMPERATURES AND AT TIMES HIGH HUMIDITY ARE LIKELY THROUGHOUT THE WORK WEEK. HEAT INDICES OF 100 TO NEAR 110 DEGREES WILL BE POSSIBLE...LIKELY HIGHEST ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE PAY ATTENTION TO LATER FORECAST FOR THE POSSIBILITY OF A HEAT ADVISORY OR EXCESSIVE HEAT WARNING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP DUNTEN/ADK
The national radar mosaic for the moment the first event began.
26 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258637, 258638, 258639, 258641, 258642, 258654, 258655, 258657, 258658, 258661, 258663, 258665, 258666, 258667, 258669, 258670, 258671, 258673, 258636, 258643, 258644, 258647, 258648, 258650, 258651, 258653.